zbMATH — the first resource for mathematics

Relative elimination of quantifiers for Henselian valued fields. (English) Zbl 0734.03021
Let L and F be two Henselian unramified fields of characteristic zero, e.g. p-adic fields \({\mathbb{Q}}_ p\), formal power series fields F((t)) with F of characteristic zero etc. In the 1960s Ax-Kochen and Ershov proved that L and F are elementarily equivalent (that is, they satisfy the same sentences in the usual language of valued fields) if and only if both their value fields and residue groups are (elementarily equivalent).
This led to a powerful elimination theory for such fields which has given many applications in Number Theory and Algebra. The most general type of elimination is the so-called relative elimination of quantifiers which is the reduction of statements about such a field to an equivalent statement which is a Boolean combination of statements of a prespecified simple type; what is meant here by “simple” can be one of several things, and each different interpretation denotes a different approach to the subject, often with different applications. For example, one may consider simply the statements about the value group and the residue field.
The main result of the paper is to give a necessary and sufficient condition for two such fields L and F that extend a common subfield K to be elementarily equivalent; it is then proved that a number of results about existence of relative elimination of quantifiers follow.
Particular features of the paper in contrast to earlier approaches are the uniformity of its methods as well as its strong algebraic flavor (only basic notions from model theory are used).

03C60 Model-theoretic algebra
12J10 Valued fields
12L12 Model theory of fields
03C10 Quantifier elimination, model completeness and related topics
Full Text: DOI
[1] Ax, J., A metamathematical approach to some problems in number theory, AMS proc. symp. pure math., 20, 161-190, (1971) · Zbl 0218.10075
[2] Ax, J.; Kochen, S., Diophantine problems over local fields I, Amer. J. math., 87, 605-630, (1965) · Zbl 0136.32805
[3] Ax, J.; Kochen, S., Diophantine problems over local fields II, Amer. J. math., 87, 631-648, (1965) · Zbl 0136.32805
[4] Ax, J.; Kochen, S., Diophantine problems over local fields III, Decidable fields, ann. math., 83, 437-456, (1966) · Zbl 0223.02050
[5] Basarab, S., Some metamathematical aspects of the theory of Henselian fields, Studii cercetǎri matematice, 25, 1449-1459, (1973), (in Romanian) · Zbl 0295.12106
[6] Basarab, S., Some model theory for Henselian valued fields, J. algebra, 55, 191-212, (1978) · Zbl 0424.03016
[7] Basarab, S., A model-theoretic transfer theorem for Henselian valued fields, J. reine angew. math., 311/312, 1-30, (1979) · Zbl 0409.12030
[8] Basarab, S., Model-theoretic methods in the theory of Henselian valued fields I, Studii cercetǎri matematice, 31, 3-39, (1979), (in Romanian) · Zbl 0424.03015
[9] Basarab, S., Model-theoretic methods in the theory of Henselian valued fields II, Studii cercetǎri matematice, 31, 617-656, (1979), (in Romanian) · Zbl 0454.03013
[10] Bourbaki, N., Commutative algebra, (1971), in Russian · Zbl 0238.13002
[11] Cantor, D.; Roquette, P., On Diophantine equations over the ring of all algebraic integers, J. number theory, 18, 1-26, (1984) · Zbl 0538.12014
[12] Chang, C.C.; Keisler, H.J., Model theory, Stud. logic found. math., 73, (1973), North-Holland Amsterdam · Zbl 0276.02032
[13] Cherlin, G.; Dickmann, M.A., Real closed rings II. model theory, Ann. pure appl. logic, 25, 3, 213-231, (1983) · Zbl 0538.03028
[14] Cohen, P., Decision procedures for real and p-adic fields, Comm. pure appl. math., 22, 131-151, (1969) · Zbl 0167.01502
[15] Delon, F., Quelques proprietés des corps valués en théorie des modèles, Thèse, (1981), Paris
[16] Denef, J., The rationality of the Poincaré series associated to the p-adic points on a variety, Invent. math., 77, 1-23, (1984) · Zbl 0537.12011
[17] Ershov, Ju., On the elementary theory of maximal valued fields, Algebra i logika sem., 4, 31-70, (1965), (in Russian) · Zbl 0274.02022
[18] Ershov, Ju., On the elementary theory of maximal valued fields II, Algebra i logika sem., 5, 5-40, (1966), (in Russian) · Zbl 0283.02039
[19] Ershov, Ju., On the elementary theory of maximal valued fields III, Algebra i logika sem., 6, 31-38, (1967), (in Russian) · Zbl 0159.34002
[20] Ershov, Ju., On rational points over Henselian fields, Algebra i logika sem., 6, 39-49, (1967)
[21] Kochen, S., The model theory of local fields, (), 384-425
[22] Lang, S., Algebra, (1965), Addison-Wesley Reading, MA
[23] Macintyre, A., On definable subsets of p-adic fields, J. symbolic logic, 41, 605-611, (1976) · Zbl 0362.02046
[24] Prestel, A.; Roquette, P., Formally p-adic fields,, Lecture notes in math., 1050, (1984), Springer Berlin · Zbl 0523.12016
[25] Ribenroim, P., Théorie des valuations, (1968), Les Presses de l’Université de Montréal
[26] Robinson, A., Problems and methods in model theory, Lecture notes, varrena, CIME, 183-266, (1968)
[27] Robinson, A., Elementary embeddings of fields of power series, J. number theory, 2, 237-247, (1970) · Zbl 0199.30403
[28] Robinson, A.; Zakon, E., Elementary properties of ordered abelian groups, Trans. amer. math. soc., 96, 222-236, (1960) · Zbl 0096.24504
[29] P. Roquette, Some tendencies in contemporary algebra, to appear. · Zbl 0606.12016
[30] Sacks, G., Saturated model theory, (1972), Addison-Wesley Reading, MA · Zbl 0242.02054
[31] L. van den Dries, Elementary invariants for Henselian valuation rings of mixed characteristics Manuscript notes.
[32] Weispfenning, V., On the elementary theory of hensel fields, Ann. math. logic, 10, 1, 59-93, (1976) · Zbl 0347.02033
[33] Weispfenning, V., Model theory of lattice products, (1978), Habilitationsschrift Heidelberg · Zbl 0718.03029
[34] V. Weispfenning, Quantifier elimination and decision procedures for valued fields, in: Logic Colloquium, Aachen 1983, Lecture Notes in Math., to appear.
[35] Ziegler, M., Die elementare theorie der henselschen Körper, (1972), Dissertation Köln
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.